Mathematical Research Letters

Volume 16 (2009)

Number 3

An essential relation between Einstein metrics, volume entropy, and exotic smooth structures

Pages: 503 – 514



Michael Brunnbauer (Ludwig-Maximilians-Universität München)

Masashi Ishida (Sophia University)

Pablo Suárez-Serrato (Ludwig-Maximilians-Universität München)


We show that the minimal volume entropy of closed manifolds remains unaffected when nonessential manifolds are added in a connected sum. We combine this result with the stable cohomotopy invariant of Bauer–Furuta in order to present an infinite family of four–manifolds with the following properties: \begin{enumerate} \item They have positive minimal volume entropy. \item They satisfy a strict version of the Gromov–Hitchin–Thorpe inequality, with a minimal volume entropy term. \item They nevertheless admit infinitely many distinct smooth structures for which no compatible Einstein metric exists. \end{enumerate}

Published 1 January 2009